Texas, 2009Flash Flood and Hail in Texas, August 20 to 21, 2009
August 20 to 21, 2009 · NWS FWD · 15 events in 9 counties and zones
Thunderstorms that formed along a frontal boundary produced flash flooding in Lamar County and several instances of wind damage across North Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that formed along a frontal boundary produced flash flooding in Lamar County and several instances of wind damage across North Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 20, 10:02 PM CST, 13 minutes earlier.
Area forecast discussion, Aug 20, 10:02 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1102 PM CDT THU AUG 20 2009
.UPDATE...
WATCH FOR NE THIRD OF NORTH TX(NOT INCLUDING IMMEDIATE DALLAS/FORT WORTH
AREA) CONTINUES UNTIL 4 AM. HAVE RAISED POPS INCREMENTALLY ACROSS THE
NE COUNTIES TO HIGH CHANCE/LIKELY DURING THE OVERNIGHT...DUE TO SOME
BACKBUILDING AND SLOW SSE PROPAGATION OF STORMS.
OTHERWISE...JUST ADJUSTED SOME TRENDS A BIT.
05/
&&
.AVIATION...
/00Z TAFS/
SIGNIFICANT CONVERGENCE CONTINUES ALONG THE REMNANT OUTFLOW
BOUNDARY NOW SERVING AS A PREFRONTAL TROUGH. ATTEMPTS AT
CONVECTIVE INITIATION WEST OF I-35 HAVE BEEN MOSTLY FRUITLESS AS
TOWERS ENCOUNTER WARM/DRY AIR AND WEAK FLOW ALOFT. WHERE MOISTURE
IS HEALTHIER AT 850/700MB...NE TEXAS/SE OKLAHOMA...DEVELOPMENT HAS
NOW BEGUN IN EARNEST. BEST PRECIP CHANCES WILL REMAIN EAST OF TAF
SITES...AND WILL MAINTAIN ONLY A BRIEF 3-HR WINDOW OF CB AT METRO
TAF SITES. ALTHOUGH 850MB WINDS WILL BE PALTRY OVERNIGHT...SOME
INDICATION OF MOIST ADVECTION AT 700MB SUFFICIENT TO REDUCE
INVERSION...ALBEIT ABOVE A BOUNDARY LAYER WHOSE INSTABILITY WILL
BE DIMINISHING AFTER DARK. WACO MAY HAVE SOMEWHAT BETTER CHANCE
THAN METROPLEX TO SEE THE REALIZATION OF THIS POTENTIAL...AND WILL
MAINTAIN VCTS THERE. NEXT FEW HOURS WILL TELL THE TALE. WILL WATCH
MESOSCALE TRENDS CLOSELY THIS EVENING AS EVENT HAS JUST BEGUN.
25
&&
.PREV UPDATE...
.UPDATE...
NEW SEVERE STORM WATCH 725 HAS BEEN ISSUED FOR GENERALLY THE SAME
AREAS AS IN WATCH 722...THOUGH WITH THE ADDITION OF ROCKWALL...
KAUFAM...AND VAN ZANDT COUNTIES IN CASE COOL POOL FROM NE TX MCS
GENERATES ANYTHING BY MIDNIGHT/AFTER. NEW WATCH GOES THROUGH 4 AM.
IT REMAINS TO BE SEEN IF WRN FLANK OF ACTIVITY BACK TO I-35 CORRIDOR
NEAR RED RIVER VALLEY CAN GET ITS ACT TOGETHER...YET MODELS TEND TO
INDICATE BEST SEVERE POTENTIAL TO BE OVER ARK-LA-TX INTO NW LA/SRN AR
THROUGH THE NIGHT. WELL CONTINUE TO MONITOR THROUGH THE NIGHT. NEW
UPDATES SENT.
05
&&
.PREV DISCUSSION... /ISSUED 330 PM CDT THU AUG 20 2009/
TOWERING CU HAS DEVELOPED ALONG THE OLD OUTFLOW BOUNDARY
EXTENDING FROM YOUNG COUNTY EASTWARD INTO LAMAR COUNTY. EXPECT
THESE CU TO CONTINUE TO DEVELOP IN THE VERY UNSTABLE ENVIRONMENT.
CAPE VALUES EXCEED 3000 J/KG AND SHEAR VALUES HAVE ACTUALLY
IMPROVED TO 30 KNOTS ALONG THE RED RIVER. SEVERE STORM WATCH HAS BEEN
ISSUED UNTIL 03Z OR 10 PM FOR AREAS NORTH OF A YOUNG TO DENTON TO
HOPKINS/RAINS COUNTY LINE. EXPECTING LARGE HAIL AND DAMAGING WINDS
TO BE THE MAIN THREATS FOR SEVERE WEATHER. STORMS SHOULD CONTINUE
TO SLOWLY SAG SOUTHWARD AS THE FRONT/BOUNDARY CONTINUE TO PROGRESS
SOUTH THROUGH THE EVENING HOURS.
FRONT WILL LOSE ITS STEAM OVER NIGHT AND STALL OUT SOMEWHERE
AROUND CENTRAL TEXAS. POPS WILL CONTINUE ALONG THE FRONTAL
BOUNDARY BUT SEVERE POTENTIAL SHOULD DIMINISH AS THE NIGHT
PROGRESSES AS AIRMASS BECOMES MORE STABLE.
DRIER AIR WILL FILTER IN BEHIND THE FRONT WITH DEW POINTS UNDER 60
TOMORROW AFTERNOON FOR AREAS GENERALLY NORTH OF INTERSTATE 20.
THIS WILL BRING COOLER NIGHTS AND LESS HUMIDITY THROUGH THE WEEKEND.
INTERESTING SYNOPTIC PATTERN SHAPING UP FOR NEXT WEEK. MONDAY...A
DOMINANT RIDGE WILL BE CENTERED OVER THE TEXAS PANHANDLE WITH DEEP
TROUGHS ON EITHER SIDE. THE WESTERN TROUGH NUDGES THE HIGH EAST WHICH
CAUSES THE EASTERN TROUGH TO CUT OFF UNDERNEATH THE RIDGE. STILL
ALOT OF UNCERTAINTY WITH THIS SCENARIO WITH THE 12Z GFS BRINGING
THE LOW INTO TEXAS AND THE ECMWF KEEPING IT OVER FLORIDA...SO WILL
KEEP 10 POPS FOR THE EXTENDED.
85/NH
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 73 96 73 95 73 / 40 10 10 5 10
WACO, TX 77 100 73 101 75 / 20 10 10 5 10
PARIS, TX 68 92 65 90 63 / 70 5 10 5 5
DENTON, TX 71 95 67 94 68 / 30 5 10 5 5
MCKINNEY, TX 70 94 66 95 66 / 50 10 10 5 5
DALLAS, TX 75 96 73 96 74 / 40 10 10 5 10
TERRELL, TX 73 96 69 96 68 / 50 10 10 5 5
CORSICANA, TX 74 96 71 96 71 / 30 20 10 5 10
TEMPLE, TX 76 99 72 100 72 / 10 10 10 5 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/05
Hazardous weather outlook, Aug 20, 7:38 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CDT THU AUG 20 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
838 PM CDT THU AUG 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A SHERMAN...
DALLAS...HILLSBORO...FAIRFIELD AND PALESTINE LINE OVERNIGHT. DAMAGING
WINDS...LARGE HAIL...BRIEF HEAVY RAINFALL...AND POSSIBLY A BRIEF TORNADO
WILL BE THE MAIN THREATS...AS SCATTERED STORMS MOVE THROUGH THE SLIGHT
RISK AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS REMAIN POSSIBLE FRIDAY SOUTHEAST OF A TEMPLE...CORSICANA...
SULPHUR SPRINGS LINE. CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN
MAY ACCOMPANY THE STORMS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ACROSS EASTERN NORTH TEXAS.
05/
In the hours before
Special weather statement, Aug 20, 9:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1029 PM CDT THU AUG 20 2009
TXZ095-210400-
LAMAR TX-
1029 PM CDT THU AUG 20 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
LAMAR COUNTY
AT 1029 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF PARIS...MOVING SOUTHEAST AT 15
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BLOSSOM...DEPORT AND PARIS.
TORRENTIAL RAINFALL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR NORTHEASTERN TEXAS.
LAT...LON 3386 9545 3387 9533 3390 9533 3389 9530
3338 9530 3338 9531 3343 9542 3368 9585
3384 9585 3386 9581 3385 9577 3390 9575
3390 9568 3395 9561
TIME...MOT...LOC 0329Z 307DEG 13KT 3373 9557
DUNNEvent by event
10 thunderstorm wind, 3 lightning, 1 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Lamar
- When
- August 20, 10:15 PM CST to 10:30 PM CST
- Where
- Lamar County, 1.38 mi N of Parks to 0.85 mi NNE of Parks
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -95.550
Numerous streets were flooded in the city of Paris. One person was rescued when a wrecker removed a stranded vehicle from high waters.
Thunderstorm Wind, Hopkins
- When
- August 20, 10:30 PM CST
- Where
- Hopkins County, 0.75 mi S of Reilly Spgs to 1.13 mi N of Reilly Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 33.009, -95.549
Trees were reported down across southeastern Hopkins County.
Thunderstorm Wind, Henderson
- When
- August 21, 4:10 AM CST
- Where
- Henderson County, 2.58 mi NNW of Cedar Creek Res Sout
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 32.266, -96.111
Widespread tree damage was reported in Enchanted Oaks. Numerous trees fell on homes, carports, and powerlines. Damage was reported to several structures.
Thunderstorm Wind, Henderson
- When
- August 21, 4:15 AM CST
- Where
- Henderson County, 2.34 mi W of Malakoff
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.170, -96.060
A tree fell on a house but did not cause major damage to the structure.
Thunderstorm Wind, Henderson
- When
- August 21, 4:15 AM CST
- Where
- Henderson County, 1.38 mi W of Payne Springs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 32.282, -96.073
There were numerous reports of wind damage in the community of Payne Springs. Numerous trees and powerlines were down. There was roof damage to 10 homes due to fallen trees.
Thunderstorm Wind, Ellis
- When
- August 21, 4:20 AM CST
- Where
- Ellis County, 1.2 mi ENE of Neals Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 32.309, -96.413
The County Commissioner reported about a half dozen trees knocked down onto roadways.
Lightning, Collin
- When
- August 21, 4:21 AM CST
- Where
- Collin County, 1.37 mi WSW of Lolaville
- Property damage
- $750,000
- Reported by
- Newspaper
- Coordinates
- 33.095, -96.843
Lightning destroyed a house on the 5000 block of Pinehurst.
Lightning, Parker
- When
- August 21, 6:00 AM CST
- Where
- Parker County, 4.97 mi SSE of La Junta
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 32.850, -97.580
Lightning struck two structures and started fires at both places in far eastern Parker County. The first structure was a home on Deer Crossing Way and the second was a church on Reese Lane. The home was destroyed and the church suffered minor damage to the roof.
Lightning, Tarrant
- When
- August 21, 6:05 AM CST
- Where
- Tarrant County, 2.01 mi ESE of Ft Worth Blue Mnd Ar
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 32.835, -97.300
Lightning struck the Fort Worth Weather Forecast Office and destroyed two computers and damaged Amatuer Radio equipment.
Hail, Navarro
- When
- August 21, 6:20 AM CST
- Where
- Navarro County, 1.76 mi E of Cryer Creek
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.130, -96.640
Quarter size hail was reported north of the city of Barry.
Thunderstorm Wind, Navarro
- When
- August 21, 6:23 AM CST
- Where
- Navarro County, 0.59 mi W of Barry
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.100, -96.640
Four power poles were snapped in the city of Barry.
Thunderstorm Wind, Johnson
- When
- August 21, 6:30 AM CST
- Where
- Johnson County, 1.92 mi N of Burleson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 32.558, -97.320
Three modular buildings approximately 60'x20' were blown over on North Burleson Blvd.
Thunderstorm Wind, Tarrant
- When
- August 21, 6:30 AM CST
- Where
- Tarrant County, 1.86 mi SE of Richland Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.798, -97.212
A roof near Trinity Blvd and I-820 was damaged when a tree fell onto it. Also, a 5 diameter tree limb was thrown 50 feet.
Thunderstorm Wind, Navarro
- When
- August 21, 6:36 AM CST
- Where
- Navarro County, 1.99 mi WSW of Corsicana
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.094, -96.503
Power poles and large trees were blown down on FM 744 west of Corsicana.
Thunderstorm Wind, Parker
- When
- August 21, 8:00 AM CST
- Where
- Parker County, 6.17 mi SSE of Weatherford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 32.688, -97.757
A barn, several outbuildings, and a garage door suffered damage due to high winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2009$609,000 · 7 events
- Lightning Strike in Florida, August 20, 2009$500,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2009$153,000 · 52 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 20, 2009$260,000 · 50 kt wind · 6 events
- Damaging Winds in New York, August 20, 2009$151,000 · 65 kt wind · 10 events
- Flash Flooding and Hail in Mississippi, August 20 to 21, 2009$77,000 · 61 kt wind · 24 events
- Lightning Strikes in North Carolina, August 20, 2009$215,000 · 2 events
- Damaging Winds in Michigan, August 20, 2009$175,000 · 57 kt wind · 4 events
- Damaging Winds in West Virginia, August 20, 2009$125,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 20, 2009$50,000 · 1 in hail · 10 events
- Damaging Winds in Pennsylvania, August 20, 2009$40,000 · 50 kt wind · 6 events
- Damaging Wind in Ohio, August 20, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192684, 193158, 192756, 192686, 192687, 193160, 192758, 192688, 192689, 192693, 192694, 192697, 192698, 192699, 192759.